Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 16, 2019, 7:40 PM PST for Napa County, Sonoma County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 16, 2019, 7:40 PM PST (03:40 UTC)
- Expired
- Jan 16, 2019, 8:32 PM PST
- In force
- 52 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 71 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 3.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 483 m²/s²
- 0-3 km storm-relative helicity
- 751 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WGUS56 KMTR 170340
FFWMTR
CAC055-097-170445-
/O.NEW.KMTR.FF.W.0004.190117T0340Z-190117T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
740 PM PST WED JAN 16 2019
The National Weather Service in The San Francisco Bay Area has issued
a
* Flash Flood Warning for the Nuns Burn Area in...
East central Sonoma County in northern California...
Southwestern Napa County in northern California...
* Until 845 PM PST.
* At 738 PM PST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the southern area of the Nuns
burn scar. Flash flooding will occur shortly or is already
occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3844 12242 3835 12234 3825 12234 3822 12239
3829 12244 3834 12254 3834 12266 3842 12266
3847 12263 3847 12244
$$
BFG1 follow-up statement
767
WGUS76 KMTR 170432
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
832 PM PST WED JAN 16 2019
CAC055-097-170442-
/O.CAN.KMTR.FF.W.0004.000000T0000Z-190117T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-Napa CA-
832 PM PST WED JAN 16 2019
...THE FLASH FLOOD WARNING FOR Nuns Burn Area EAST CENTRAL SONOMA AND
SOUTHWESTERN NAPA COUNTIES IS CANCELLED...
The heavy rain has ended, and flooding is no longer expected to pose
a threat over the Nuns Burn Area.
LAT...LON 3844 12242 3835 12234 3825 12234 3822 12239
3829 12244 3834 12254 3834 12266 3842 12266
3847 12263 3847 12244
$$
BFGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 3:45 PM PST, 3 hours 55 minutes earlier.
Area forecast discussion, Jan 16, 3:45 PM PST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
345 PM PST Wed Jan 16 2019
.SYNOPSIS...A strong cold front will pass over the district this
evening with gusty winds and periods of heavy rain that will taper
off after midnight. Showers and isolated thunderstorms will
continue on Thursday. Dry Friday and Saturday with a chance of
some light rain on Sunday as a weak front passes through. Dry
weather returns Monday through most of next week.
&&
.DISCUSSION...as of 2:13 PM PST Wednesday...Forecast cold frontal
passage is still on track. We've had several lightning strikes
offshore with a few over San Mateo and around Pt Reyes. The
heaviest rain is currently falling across the North Bay with rates
around 0.30 per hour for Sonoma and Marin where an urban and
small stream flood advisory has been issued to deal with the
evening commute and rising creeks (Willow Brook at Penngrove
Park). The wind advisory remains in effect for the interior valley
with high wind warnings for the coast and hills through 3 am
Thursday. The buoys are still getting southeast winds in excess of
40 kts as the 970 mb low to our north continues to deepen. The
boundary will pass through the district this evening with strong
wind gusts in excess of 50 mph and several hours of moderate to
heavy rainfall. In sum the forecast remains on track with no major
changes. The bulk of the storm will impact the region from now
(North Bay) through around midnight (Central Coast).
Will be watching the rises on the main stem rivers but the Napa
and Russian are forecast to stay comfortably below flood stages
even though they will see very impressive rises over the next 24
hours. The Carmel River at Robles Del Rio is still forecast to
reach monitor stage around sunrise. Due to recent and forecast
heavy rains in the Santa Lucia range the Big Sur and San Antonio
rivers are forecast to reach action stages as heavy runoff comes
off the hills the next 24 hours.
For Thursday expect numerous showers and thunderstorms in post-
frontal environment. Even though there will be plenty of sunny
breaks convective showers will bring brief heavy downpours, small
hail and possible isolated lightning on Thursday. However, the
main storm impacts will be confined to the Weds night frontal
passage.
Please read the beaches section below regarding high surf warning
and coastal flood advisory that goes into effect Thursday for
large incoming surf.
Dry conditions Friday and Saturday. Weak front still progged for
Sunday with a chance of light rain.
High pressure returns Monday through next week as high pressure
builds. Long range models keep things dry through the end of the
month but show some signs of a return to wet weather by the
beginning of Feb as a trough tries to undercut the ridge.
&&
.AVIATION...as of 3:45 PM PST Wednesday...for 00Z TAF package. A
strong system continues to bring a wide variety of aviation
impacts to the San Francisco Bay Area and Central California
Coast, including strong and gusty southerly winds, moderate to
heavy rain, and MVFR-level ceilings. As of the 00Z TAF
publication time, SFO reported sustained SSE winds near 30 kt with
gusts to 46 kt. Expect the strongest winds to continue through
the evening hours for most of the terminals. Cannot rule out the
chance of thunderstorms over the next several hours area-wide. Any
thunderstorms have the potential to present stronger and erratic
winds.
Vicinity of KSFO...Strong, gusty winds have arrived at SFO over
the past several hours. As of the 00Z TAF publication time, winds
were sustained above 30 kt with gusts approaching 50 kt. Further
strengthening of the winds is very likely over the next few hours.
An Airport Weather Warning remains in effect through 08Z Thursday
(midnight PST Thursday). Radar shows some rain impacting the
terminal at the present, with more rain offshore and pushing
east. Embedded thunderstorm activity may impact the terminal from
about 02Z to 06Z Thursday (6 pm to 10 pm PST Wednesday).
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Southeast winds have started to ramp up
at both SNS and MRY over the past few hours, sustained around 17
kt and gusting to near 30 kt as of the 00Z TAF publication time.
Moderate to heavy rain and strong southerly winds will continue to
impact the terminal over the next several hours into the evening.
&&
.BEACHES...as of 04:10 AM PST Wednesday...A strong cold front
will push through the region this afternoon and evening bringing
locally heavy rainfall, strong and gusty winds as well as the
potential for isolated to scattered thunderstorms. This will
result in hazardous conditions along area beaches. In wake of the
frontal passage, a large and long period westerly swell will
impact the coast Thursday into Friday. Westerly swells of 16 to 24
feet with a period of 17 to 18 seconds will build through the day
Thursday and result in breaking waves of 25 to 30 feet, favored
locations up to or exceeding 40 feet. Thus, a High Surf Advisory
has been issued. These large breaking waves will lead to
increased wave run- up on beaches with waves topping and washing
over large rocks and jetties. These conditions may also produce
localized coastal flooding of vulnerable locations. Use extreme
caution near the surf zone as these large waves will be capable of
sweeping people into the frigid and turbulent ocean water. Cold
water shock may cause cardiac arrest, and it also can cause an
involuntary gasp reflex causing drowning, even for a good swimmer.
The surf zone will be very dangerous due to strong currents and
powerful breaking waves. The large swell is forecast to gradually
subside on Friday.
&&
.MARINE...as of 01:37 PM PST Wednesday...A strong storm system
will move across the coastal waters today and through this
evening, bringing significant marine hazards. Widespread gale
force southeast winds ahead of the frontal passage will bring
steep fresh swell. Local storm force gusts are possible through
coastal gaps such as under the Golden Gate bridge. In addition,
deeper convection will spawn isolated to scattered thunderstorms
across the waters today bringing the risk of erratic gusty winds,
locally rougher seas, brief heavy rain, hail, lightning, and even
the potential for weak waterspouts. A very large and long period
west swell will arrive Thursday morning and last into Friday
before subsiding.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...High Wind Warning...CAZ006-505-507-509-511-512-517-518-529-
530
Wind Advisory...CAZ506-508-510-513-516-528
Flash Flood Watch...CAZ006-505>513-517-528>530
GLW...SF Bay until 3 AM
GLW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
GLW...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 AM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
GLW...Mry Bay until 3 AM
&&
PUBLIC FORECAST: RWW
AVIATION: Rowe
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Jan 16, 6:53 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
653 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND GST 2 SSW SARATOGA 37.24N 122.04W
01/16/2019 M41 MPH SANTA CLARA CA MESONET
MESONET STATION D3546, 2 SW SARATOGA.
0645 PM NON-TSTM WND GST 1 E FREMONT 37.53N 121.98W
01/16/2019 M47 MPH ALAMEDA CA MESONET
MESONET STATION E5830, FREMONT.
0645 PM NON-TSTM WND GST 1 WNW MOUNTAIN VIEW 37.41N 122.10W
01/16/2019 M53 MPH SANTA CLARA CA MESONET
MESONET STATION E7138, 1 W MOUNTAIN VIEW.
0645 PM NON-TSTM WND GST CAMBRIAN PARK 37.26N 121.92W
01/16/2019 M43 MPH SANTA CLARA CA MESONET
MESONET STATION E8391, CAMBRIAN PARK.
0645 PM NON-TSTM WND GST 2 SSW SANTA CRUZ 36.95N 122.05W
01/16/2019 M42 MPH SANTA CRUZ CA MESONET
MESONET STATION F0794, 1 SSW SANTA CRUZ.
0644 PM NON-TSTM WND GST 3 S RICHMOND 37.91N 122.35W
01/16/2019 M38 MPH CONTRA COSTA CA MESONET
MESONET STATION D7213, 2 S RICHMOND.
&&Local storm report, Jan 16, 6:57 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
657 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM NON-TSTM WND DMG 1 NNE CAMBRIAN PARK 37.28N 121.92W
01/16/2019 SANTA CLARA CA PUBLIC
SAN JOSE FIRE DEPARTMENT IS REPORTING POWER
LINES DOWN ON CURTNER NEAR LEIGH.
&&
PALMERLocal storm report, Jan 16, 6:59 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
659 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM NON-TSTM WND DMG 3 NNE LAGUNITAS-FOREST 38.05N 122.67W
01/16/2019 MARIN CA FIRE DEPT/RESCUE
MARIN COUNTY FIRE IS REPORTING MULTIPLE
POWER LINES ALONG LUCAS VALLEY ROAD.
&&
PALMERLocal storm report, Jan 16, 7:08 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
708 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM NON-TSTM WND DMG 2 S PIEDMONT 37.80N 122.23W
01/16/2019 ALAMEDA CA BROADCAST MEDIA
THE EAST BAY TIMES IS REPORTING THAT THE CHP
RESPONDED TO REPORTS OF A DOWNED TREE THAT
KILLED A MAN.
&&
PALMERLocal storm report, Jan 16, 7:25 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
725 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM NON-TSTM WND DMG 1 SSE BOULDER CREEK 37.13N 122.12W
01/16/2019 SANTA CRUZ CA PUBLIC
POWER OUTAGE REPORTED IN BOULDER CREEK BY
THE PUBLIC VIA FACEBOOK.
&&
PALMERLocal storm report, Jan 16, 7:36 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
736 PM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FLASH FLOOD 3 ESE TEMELEC 38.24N 122.45W
01/16/2019 SONOMA CA LAW ENFORCEMENT
SR-121 IS CLOSED FROM EIGHTH STREET EAST TO
SR-116 DUE TO FLOODING.
&&
PALMERThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 4:07 PM PST | Areal Flood Advisory | MTR | Monterey | 3 hr |
| Jan 16, 5:18 PM PST | Areal Flood Warning | MTR | Sonoma | 3 hr |
| Jan 16, 5:25 PM PST | Areal Flood Warning | MTR | Marin | 3 hr |
| Jan 16, 5:35 PM PST | Areal Flood Advisory | MTR | Napa | 3 hr |
| Jan 16, 6:12 PM PST | Special Marine Warning | MTR | 48 min | |
| Jan 16, 6:22 PM PST | Flash Flood Warning | MTR | Sonoma | 4 hr |
| Jan 16, 6:28 PM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo | 3 hr |
| Jan 16, 6:56 PM PST | Special Marine Warning | MTR | 49 min | |
| Jan 16, 7:21 PM PST | Special Marine Warning | MTR | 39 min | |
| Jan 16, 7:24 PM PST | Areal Flood Advisory | MTR | Monterey | 5 hr |
| Jan 16, 7:42 PM PST | Special Marine Warning | MTR | 48 min | |
| Jan 16, 7:52 PM PST | Special Marine Warning | MTR | 23 min | |
| Jan 16, 8:19 PM PST | Areal Flood Warning | MTR | Sonoma | 6 hr |
| Jan 16, 8:23 PM PST | Areal Flood Advisory | MTR | Marin | 3 hr |
| Jan 16, 8:46 PM PST | Areal Flood Advisory | MTR | Santa Cruz | 119 min |
| Jan 16, 10:08 PM PST | Areal Flood Warning | MTR | Napa, Sonoma | 3 hr |
| Jan 16, 10:13 PM PST | River Flood Warning | MTR | Santa Clara | 6 hr |
| Jan 17, 2:14 AM PST | Areal Flood Warning | MTR | Sonoma | 6 hr |
| Jan 17, 2:51 AM PST | Small Craft Advisory | MTR | 48 hr | |
| Jan 17, 3:48 AM PST | River Flood Warning | MTR | Monterey | 5 hr |
| Jan 17, 8:38 AM PST | Special Weather Statement | MTR | Santa Cruz | 22 min |
| Jan 17, 8:58 AM PST | Small Craft Advisory for Rough Bar | MTR | 42 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.